Arkansas, 2008

Flash Flooding and Hail in Arkansas, April 10, 2008

April 10, 2008 · NWS MEG · 6 events in 5 counties and zones

A powerful upper level low pressure system moved into the Midsouth during the evening hours of April 10, 2008 and continued moving through the area during the day on April 11, 2008. The system first produced a few severe storms during the early morning hours of April 10, 2008 over Northeast Arkansas as it approached the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A powerful upper level low pressure system moved into the Midsouth during the evening hours of April 10, 2008 and continued moving through the area during the day on April 11, 2008. The system first produced a few severe storms during the early morning hours of April 10, 2008 over Northeast Arkansas as it approached the area. These storms quickly died off. However by the late afternoon and evening hours, redevelopment occurred across much of the Midsouth. These storms produced large hail, damaging winds and flash flooding. The storms continued into the overnight hours before dying off. Redevelopment then occurred across Northeast Mississippi during the afternoon hours of April 11, 2008 as the system departed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 10, 3:43 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 10, 3:43 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT THU APR 10 2008

.DISCUSSION...

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED OVER THE WESTERN
HALF OF THE MID SOUTH TODAY INTO TONIGHT...

VERY BUSY WEATHER DAY SHAPING UP ACROSS THE MID SOUTH WITH A
POWERFUL STORM SYSTEM EXPECTED TO IMPACT THE AREA. SEVERE WEATHER
IS ALREADY BEARING DOWN UPON NORTHWEST PORTIONS OF THE FORECAST
AREA AND HAVE ISSUED TORNADO WATCH #186 FOR THE NORTHERN HALF OF
THE CWA. ORGANIZED LINE ECHO WAVE PATTERN (LEWP) CURRENTLY (09Z)
ENTERING INTO NORTHEAST ARKANSAS. THIS SYSTEM WILL CONTINUE TO
RACE TO THE EAST WITH INDIVIDUAL CELLS MOVING NORTHEAST. THIS LINE
WILL CONTAIN SHORT BOWING SEGMENTS AND EMBEDDED SUPERCELLS WITH
THE PRIMARY THREAT REMAINING DAMAGING WINDS. LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WITH ANY
EMBEDDED SUPERCELLS OR COMMA HEAD/APEX SPINUPS WITH THE BOW
ECHOES. THESE STORMS CONTINUE TO DEVELOP EASTWARD ALONG AND JUST
SOUTH OF A RETREATING WARM FRONT NOW STRETCHED ACROSS FAR NORTHERN
PORTIONS OF THE AREA. ASCENT REMAINS FOCUSED ACROSS THIS REGION
ALONG THE NOSE OF A STRENGTHENING LOW LEVEL JET. EXPECT THIS
ACTIVITY TO MOVE NORTHEAST AND EVENTUALLY LIFT OUT TO THE
NORTHEAST OF THE FORECAST AREA LATER THIS MORNING AS THE WARM
FRONT CONTINUES TO RETREAT FURTHER TO THE NORTH.

SIGNIFICANT SEVERE WEATHER STILL APPEARS LIKELY ACROSS PORTIONS OF
THE MID SOUTH LATER THIS AFTERNOON INTO TONIGHT. THE GREATEST RISK
FOR THE MOST SIGNIFICANT SEVERE EVENTS APPEARS TO REMAIN ALONG AND
NORTHWEST OF A CLARKSDALE MISSISSIPPI...TO BROWNSVILLE TENNESSEE...TO
UNION CITY TENNESSEE LINE. THIS WILL INCLUDE THE MEMPHIS
METROPOLITAN AREA. THESE AREAS REMAIN UNDER A MODERATE RISK FOR
SEVERE WEATHER WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS
AND A FEW TORNADOES...SOME WHICH MAY BE STRONG.

A DEEP AND POTENT UPPER SHORTWAVE TROUGH OVER THE SOUTHERN PLAINS
THIS MORNING WILL CONTINUE TO LIFT OUT TO THE NORTHEAST AND BECOME
NEGATIVELY TILTED. THIS WILL ALLOW SURFACE LOW PRESSURE OVER NORTH
TEXAS TO LIFT NORTHEAST AND DEEPEN SIGNIFICANTLY AS IT MOVES INTO
NORTHWEST MISSOURI AND EVENTUALLY BECOMES OCCLUDED. THE AIRMASS
OVER MUCH OF THE MID SOUTH CONTINUES TO DESTABLIZE THIS MORNING
AND WILL CONTINUE TO FURTHER DESTABLIZE WITH A MODERATELY UNSTABLE
ATMOSPHERE WITH SBCAPES BETWEEN 1500-2500J/KG AND LI/S BETWEEN -3C
AND -5C OVER THE AREA BY THIS AFTERNOON. BY LATER THIS MORNING AS
THE WARM FRONT LIFTS NORTH AND THE REGION BECOMES SOLIDLY
POSITIONED WITHIN THE WARM AND MOIST SECTOR...A STRENGTHENING
ELEVATED MIXED LAYER (EML) CAPPING INVERSION WILL OVERSPREAD MUCH
OF THE REGION. THIS CAPPING INVERSION SHOULD REMAIN STRONGEST OVER
NORTHEAST MISSISSIPPI THEN GRADUALLY BECOME WEAKER WITH
NORTHWESTWARD EXTENT. LOW CLOUDS THAT ARE OVER THE AREA THIS
MORNING...SHOULD MIX OUT TO SOME DEGREE ACROSS THE WARM SECTOR
WITH STRONG HEATING EXPECTED.

AS SURFACE HEATING IS MAXIMIZED AND MODEST HEIGHT FALLS ASSOCIATED
WITH A 70-110KT MID LEVEL JET OVERSPREAD AREAS ALONG AND WEST OF
THE MISSISSIPPI RIVER LATER THIS AFTERNOON...EXPECT THE CAPPING
INVERSION TO WEAKEN SUFFICIENTLY TO ALLOW FOR ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT OVER THESE AREAS. INTENSE WIND
FIELDS GENERATED BY THE MID LEVEL SOUTHWESTERLY JET STREAK
OVERLAID ABOVE A 70KT SOUTHERLY LOW LEVEL JET WILL PRODUCE INTENSE
LOW AND MID LEVEL SHEAR WITH 0-6KM DEEP LAYER SHEAR BETWEEN
60-80KTS. 0-1KM SRH WILL ALSO BECOME MAXIMIZED BETWEEN
250-450M2/S2 LATER THIS AFTERNOON ALONG AND EAST OF A PRE-FRONTAL
SURFACE TROUGH THAT WILL MOVE EAST ACROSS THE MODERATE RISK AREA
AND RESULT IN LOCAL BACKING OF THE SURFACE WINDS. THE DEGREE OF
SHEAR AND INSTABILITY WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL STORM MODE. THE GREATEST QUESTION REMAINS WHETHER OR NOT
THE CAPPING INVERSION WILL WEAKEN SUFFICIENTLY ENOUGH TO ALLOW
DISCRETE SUPERCELL DEVELOPMENT AHEAD OF A DEVELOPING SQUALL-LINE.
IT APPEARS THAT WITH WEAKER CAPPING...MODEST HEIGHT FALLS...AND
STRONG SURFACE HEATING OVER THE MODERATE RISK AREA...THAT THE CAP
SHOULD ERODE ALLOWING FOR A WINDOW OF A COUPLE OF HOURS WHERE
DISCRETE SUPERCELLS MAY DEVELOP. IF THESE STORMS DEVELOP AS
ANTICIPATED...THEY WILL BE IN A VERY FAVORABLE ENVIRONMENT AND
WILL LIKELY BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. A FEW STRONG TORNADOES WILL ALSO BE POSSIBLE WITH ANY
DISCRETE SUPERCELL THAT CAN DEVELOP AHEAD OF THE LINE.

THE DEVELOPING SQUALL-LINE WILL EVENTUALLY MOVE ACROSS THE MID
SOUTH LATER THIS EVENING AND OVERNIGHT. THIS LINE MAY BE EXTENSIVE
WITH INTENSE BOWING LINE SEGMENTS AND EMBEDDED SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WITH THE SQUALL-LINE WILL BE
WIDESPREAD STRAIGHT-LINE WIND DAMAGE. A FEW SIGNIFICANT STRAIGHT-
LINE WIND EVENTS WILL BE POSSIBLE AS WELL WITH ANY WELL DEVELOPED
BOW ECHOS. ISOLATED TORNADOES AND LARGE HAIL MAY ALSO OCCUR WITHIN
THE LINE. THIS LINE SHOULD WEAKEN BY FRIDAY MORNING...BEFORE
REINTENSIFYING ACROSS PORTIONS OF NORTHEAST MISSISSIPPI BY LATE
MORNING FRIDAY.

STRONG GRADIENT WINDS AND POTENTIAL FLASH FLOODING AND RIVER
FLOODING WILL BE ADDITIONAL WEATHER IMPACTS ASSOCIATED WITH THIS
STORM SYSTEM. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE AREA
THROUGH MIDNIGHT TONIGHT...WITH WINDS EXPECTED BETWEEN 25 AND 35
MPH...WITH GUSTS BETWEEN 40 AND 50 MPH. ALSO...ANY THUNDERSTORMS
TODAY WILL BE CAPABLE OF HEAVY RAINFALL AS PWATS APPROACH 2 INCHES
OVER MUCH OF THE AREA THIS EVENING. EXPECT RAINFALL TOTALS BETWEEN
2 AND 3 INCHES...WITH ISOLATED HIGHER AMOUNTS WHICH WILL LEAD TO
ADDITIONAL FLASH FLOODING AND RIVER FLOODING.

NO CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  65  73  47 /  60  90  40  10
MKL  78  65  73  41 /  50  90  50  10
JBR  77  59  69  44 / 100  90  20  10
TUP  82  68  76  50 /  20  80  80  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR DUNKLIN-PEMISCOT.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     BENTON MS-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
     TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     ALCORN-CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION.

TN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     CARROLL-CHESTER-CROCKETT-DYER-FAYETTE-GIBSON-HARDEMAN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
     SHELBY-TIPTON-WEAKLEY.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     DECATUR-HARDIN-MCNAIRY.

&&

JLH
Hazardous weather outlook, Apr 9, 2:35 PM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT WED APR 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
335 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY THURSDAY AFTERNOON
INTO EARLY FRIDAY MORNING. A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE
AREA AND BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE
HAIL...AND TORNADOES. A FEW STRONG TORNADOES WILL ALSO BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN
HALF OF THE MID SOUTH THURSDAY AFTERNOON AND MOVE ACROSS THE
REMAINDER OF THE FORECAST AREA THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. THIS SHOULD BE A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER
EVENT FOR MUCH OF THE AREA.

HEAVY RAINFALL WILL ALSO OCCUR WITH THUNDERSTORMS MOVING ACROSS
THE AREA. THESE STORMS WILL LIKELY PRODUCE RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES...WITH ISOLATED HIGHER AMOUNTS. THIS MAY
LEAD TO FLASH FLOODING AND ADDITIONAL RIVER FLOODING LATE THURSDAY
AFTERNOON INTO FRIDAY MORNING.

VERY WINDY CONDITIONS CAN ALSO BE EXPECTED ON THURSDAY AND
THURSDAY NIGHT AHEAD OF THE APPROACHING STORM SYSTEM. SUSTAINED
WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS OVER 40 MPH WILL BE
POSSIBLE. A WIND ADVISORY WILL LIKELY BE ISSUED FOR THURSDAY AND
THURSDAY NIGHT FOR MUCH OF THE MID SOUTH.

TEMPERATURES MAY DROP TO NEAR FREEZING ACROSS PORTIONS OF THE MID
SOUTH SUNDAY MORNING AND POSSIBLY MONDAY MORNING. THIS MAY IMPACT
TENDER VEGETATION THAT IS LEFT UNPROTECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
BE NEEDED THURSDAY AFTERNOON THROUGH FRIDAY MORNING ACROSS THE
ENTIRE MIDSOUTH.

In the hours before

Special weather statement, Apr 10, 2:41 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 AM CDT THU APR 10 2008

ARZ008-017-100945-
RANDOLPH AR-LAWRENCE AR-
341 AM CDT THU APR 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 19 MILES NORTHWEST OF RAVENDEN
SPRINGS TO 21 MILES WEST OF STRAWBERRY AT 341 AM CDT...MOVING EAST AT
30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The radar

The Memphis radar (KNQA), 163 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 strong wind. Local standard time, as filed.

Hail, Randolph

When
April 10, 4:10 AM CST to 4:15 AM CST
Where
Randolph County, Ravenden Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.320, -91.220

Hail, Randolph

When
April 10, 4:43 AM CST to 4:48 AM CST
Where
Randolph County, Maynard
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.420, -90.900

Strong Wind, Clay

When
April 10, 5:00 AM CST
Where
Clay forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Strong winds ahead of low pressure system knocked down an awning at U-Neek Tans in Rector onto two cars.

Hail, Craighead

When
April 10, 7:10 PM CST to 7:15 PM CST
Where
Craighead County, Lake City
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.820, -90.430

Flash Flood, Lee

When
April 10, 8:50 PM CST to 9:50 PM CST
Where
Lee County, 2.02 mi ENE of Dansby to 3.45 mi SE of Brickeys
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.914, -90.599

Heavy rain produced standing water in fields throughout Lee County.

Flash Flood, Crittenden

When
April 10, 10:30 PM CST to 11:00 PM CST
Where
Crittenden County, 0.55 mi NE of West Memphis to 0.63 mi NNE of West Memphis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.156, -90.174

Heavy rain produced flash flooding in West Memphis at the intersection of Barton Street and 7th Street. A total of five cars were stalled in the flooded intersection as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97859, 97860, 98226, 97866, 97868, 98029.